365体育网站

Advertisement

Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Instability of discrete point sets]{Instability of discrete point sets

Summary

365体育网站Let <InlineEquation ID=IE"1"><EquationSource Format="TEX"><![CDATA[<InlineEquation ID=IE"2"><EquationSource Format="TEX"><![CDATA[<InlineEquation ID=IE"3"><EquationSource Format="TEX"><![CDATA[<InlineEquation ID=IE"4"><EquationSource Format="TEX"><![CDATA[<InlineEquation ID=IE"5"><EquationSource Format="TEX"><![CDATA[<InlineEquation ID=IE"6"><EquationSource Format="TEX"><![CDATA[<InlineEquation ID=IE"7"><EquationSource Format="TEX"><![CDATA[<InlineEquation ID=IE"8"><EquationSource Format="TEX"><![CDATA[<InlineEquation ID=IE"9"><EquationSource Format="TEX"><![CDATA[<InlineEquation ID=IE"10"><EquationSource Format="TEX"><![CDATA[<InlineEquation ID=IE"11"><EquationSource Format="TEX"><![CDATA[$]]></EquationSource></InlineEquation>]]></EquationSource></InlineEquation>]]></EquationSource></InlineEquation>]]></EquationSource></InlineEquation>]]></EquationSource></InlineEquation>]]></EquationSource></InlineEquation>]]></EquationSource></InlineEquation>]]></EquationSource></InlineEquation>]]></EquationSource></InlineEquation>]]></EquationSource></InlineEquation>]]></EquationSource></InlineEquation>X$ be a discrete subset of Euclidean $d$-space. We allow subsequently continuous movements of single elements, whenever the minimum distance to other elements does not decrease. We discuss the question, if it is possible to move all elements of $X$ in this way, for example after removing a finite subset $Y$ from $X$. Although it is not possible in general, we show the existence of such finite subsets $Y$ for many discrete sets $X$, including all lattices. We define the \textit{instability degree} of $X$ as the minimum cardinality of such a subset $Y$ and show that the maximum instability degree among lattices is attained by perfect lattices. Moreover, we discuss the $3$-dimensional case in detail.

This is a preview of subscription content, log in to check access.

Author information

Correspondence to Achill Schürmann.

Rights and permissions

About this article

Cite this article

Schürmann, A. Instability of discrete point sets]{Instability of discrete point sets. Period Math Hung 53, 257–264 (2006). http://doi.org/10.1007/s10998-006-0015-2

Download citation

  • Issue Date:

  • stability
  • sphere packings
  • perfect lattices
  • fcc-lattice